Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 6, NWS Phoenix, AZ

July 15, 2007Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 15, 2007, 5:04 PM MST for Gila County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2007, 5:04 PM MST (00:04 UTC)
Expired
Jul 15, 2007, 6:00 PM MST
In force
56 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3529 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:30 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 2:30 PM MST, 2 hours 34 minutes before
AZZ020>028-CAZ030>033-160600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
230 PM MST SUN JUL 15 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG HIGH PRESSURE SYSTEM THAT WAS CENTERED OVER SOUTHERN UTAH
THIS PAST WEEKEND...WILL SHIFT EAST INTO NORTHERN NEW MEXICO THIS
WEEK. THIS POSITION WILL BE FAVORABLE FOR DEVELOPING AN INCREASING
THREAT FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER
CENTRAL AND EASTERN ARIZONA MONDAY THROUGH THURSDAY...SPREADING WEST
TOWARD THE COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA BY FRIDAY
AND SATURDAY.

&&

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
THE MOISTURE SPIGOT FROM MEXICO HAS SHUTOFF AGAIN... I.E. NO MORE
MOISTURE INPUT FROM THE SOUTH. THEREFORE...SOUTHERN AND CENTRAL
ARIZONA IS GOING TO HAVE TO DEAL WITH RE-CIRCULATED MOISTURE THE
NEXT SEVERAL DAYS. BUT THATS OK.  AFTERNOON TEMPERATURES ARE
EXPECTED TO GET A LITTLE WARMER...WITH MORE FAVORABLE UPPER LEVEL
FEATURES (I.E. 300 MB AND ABOVE) FOR INCREASED CONVECTIVE ACTIVITY
...ESPECIALLY MONDAY AFTERNOON AND BEYOND.

300/250 MB MORNING PLOT DATA SHOWED A NOTICEABLE DEFORMATION FIELD
OVER SOUTHEAST CA...SOUTHERN NV...AND NORTHWEST AZ DUE TO AN
APPROACHING WEAK UPPER LEVEL PACIFIC TROF. THIS TROF IS EXPECTED TO
MOVE INTO WESTERN AZ OVERNIGHT. AS A RESULT...A WEAK UPPER LEVEL
300/250 MB DEFORMATION FIELD WILL BARELY START TO DEVELOP ALONG THE
EASTERN AZ BORDER THIS EVENING/EARLY TONIGHT. THESE UPPER LEVEL
FEATURES WILL LIKELY GENERATE SHOWER/TSTM ACTIVITY THROUGH EARLY
TONIGHT (AREAL COVERAGE UNCERTAIN) OVER THE MOUNTAINS OF EASTERN AZ.
EAST TO SOUTHEAST MID LEVEL STEERING CURRENTS WILL LIKELY MOVE THIS
CONVECTION WEST TOWARD THE CENTRAL AZ DESERTS OVERNIGHT. THEREFORE
WE WILL CONTINUE WITH A SLIGHT CHANCE SHOWERS AND THUNDERSTORMS OVER
THE DESERTS FROM PHOENIX SOUTH TO CASA GRANDE AND GILA BEND.

THE 300/250 MB DEFORMATION ZONE ALONG THE EASTERN AZ BORDER GROWS IN
MAGNITUDE MONDAY FOR GREATER TSTM COVERAGE. THE DEFORMATION ZONE
CONTINUES ON TUESDAY BUT SHIFTS MORE INTO WESTERN NEW MEXICO. THE
TRADE OFF IS...HOW MUCH LOW LEVEL MOISTURE WILL REMAIN OVER SOUTHERN
AZ BY MONDAY AND TUESDAY. WE NOTICED THE UPSTREAM EL PASO SOUNDING
HAD COMPLETELY DRIED OUT... GOING FROM A 700 MB DEWPOINT OF PLUS 7
DEG C YESTERDAY MORNING...TO MINUS 3 C THIS MORNING. MORE THAN
LIKELY...IF WE GET SEVERAL CONVECTIVELY ACTIVE AFTERNOONS AND
EVENINGS ...LOW LEVEL MOISTURE WILL INCREASE AND ADD TO THE
CONVECTIVE POTENTIAL (I.E. RE-CIRCULATED MOISTURE AROUND ARIZONA).

THE UPPER LEVEL DEFORMATION ZONE IN SOME FASHION WILL CONTINUE OVER
EASTERN AZ ON WEDNESDAY...WITH AFTERNOON AND EVENING THUNDERSTORMS
OVER THE MOUNTAINS...DRIFTING WEST TOWARD THE SOUTH CENTRAL DESERTS
AGAIN.

THE BOTTOM LINE...INCREASING THUNDERSTORM POTENTIAL IS EXPECTED
THROUGH WEDNESDAY IN CENTRAL AND EASTERN AZ.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
FAVORABLE UPPER LEVEL DEFORMATION FIELDS WILL CONTINUE THURSDAY
THROUGH SATURDAY. AND...WITH A PASSING EASTERLY WAVE/INVERTED TROF
THROUGH NORTHERN MEXICO THURSDAY AND FRIDAY...WILL HELP TO CONTINUE
THE INCREASED THREAT FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IN CENTRAL AND EASTERN AZ...SPREADING WEST TOWARD YUMA
AND THE COLORADO RIVER BY FRIDAY AND SATURDAY.

&&

.AVIATION...
JULY 15 21:10 UTC

HIGH PRESSURE ALOFT WAS CENTERED NEAR PAGE AZ...WITH THE RIDGE AXIS
EXTENDING SOUTHWARD INTO MEXICO. MID AND HIGH CLOUDINESS OVER THE
DESERTS EARLIER HAS THINNED OUT AND DRIFTED TO THE NW. AFTERNOON
TSTMS HAVE FORMED OVER HIGHER TERRAIN...AND SEVERAL NEW CLUSTERS OR
AREAS COULD FORM DURING THE HEAT OF THE DAY...AND CONTINUE TO DRIFT
TOWARD THE PHOENIX AREA AIRPORTS AFT 01Z...WHERE IT WILL STILL BE
VERY UNSTABLE AFTER DARK. GUSTY WINDS COULD KICK UP SOME DUST OR
SAND...AND THE RESULTING VSBYS MAY DROP TO MVFR CONDITIONS. DURING
THE UPCOMING WEEK...LOOK FOR INCREASING TSTM POTENTIAL THROUGH
WEDNESDAY...SPCLY IN KPHX AREA.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL BE CENTERED OVER NORTHERN ARIZONA TONIGHT WITH
THE RESULTING CIRCULATION HELPING TO STEER THE STORMS OFF THE RIM
AND TOWARD THE DESERTS. GUSTY WINDS...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING CONTINUE TO BE MAIN HAZARDS. AS THE NEW WEEK GETS UNDERWAY
EXPECT AN UPSWING IN THE SHOWER AND THUNDERSTORM ACTIVITY WITH THE
PRIMARY AREA OF ZONE 133 LIKELY TO GET SOME LIGHT RAINS. MINIMUM RH
VALUES WILL STILL DIP INTO THE TEENS ACROSS THE DESERTS. BY LATE IN
THE THE WEEK OUR REGION MAY HAVE ANOTHER WEATHER SYSTEM THAT WILL
BRING HIGHER RH VALUES. THUS...EXPECT AN INCREASED THREAT FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH THE AFFECTED
AREA SHIFTING FROM CENTRAL ARIZONA INTO THE YUMA AND COLORADO RIVER
AREA BY FRIDAY AND SATURDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...VASQUEZ
LONG TERM...VASQUEZ
AVIATION/FIRE WX...SIPPLE
Hazardous weather outlook, Jul 15, 7:41 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
741 AM MST SUN JUL 15 2007

AZZ022-023-027-028-161300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
741 AM MST SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE MAIN HAZARD WITH ISOLATED THUNDERSTORMS THIS MORNING IS DANGEROUS
CLOUD TO GROUND LIGHTNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING WITH CLOUD TO
GROUND LIGHTNING BEING THE MAIN HAZARD AS WELL AS POSSIBLE GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SOMEWHAT BETTER CHANCE OF MAINLY EVENING THUNDERSTORMS
MONDAY THROUGH WEDNESDAY. THE MAIN THREATS ARE STRONG GUSTY WINDS
AND DUST STORMS WITH DENSE BLOWING DUST...AS WELL AS DANGEROUS CLOUD
TO GROUND LIGHTNING.

REMEMBER THAT IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING...
PULL OFF THE ROAD...PARK YOUR VEHICLE...TAKE YOUR FOOT OFF THE BRAKE
PEDAL...AND TURN YOUR LIGHTS ALL THE WAY OFF.

THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE BY
NEXT WEEKEND. THE MAIN THREATS WITH THOSE STORMS ARE EXPECTED TO BE
STRONG GUSTY POSSIBLY DAMAGING WINDS...LOCALLY HEAVY RAIN...AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-161300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
741 AM MST SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING WITH THE MAIN HAZARDS BEING STRONG GUSTY WINDS...
LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A GRADUALLY INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
THIS WEEK. THE MAIN THREATS ARE STRONG GUSTY POSSIBLY DAMAGING WINDS
LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES..SPOTTER
INFORMATION STATEMENT...

AZZ020-021-025-026-CAZ030>033-161300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
741 AM MST SUN JUL 15 2007 /741 AM PDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE MAIN HAZARD WITH ISOLATED THUNDERSTORMS MAINLY IN LA PAZ COUNTY...
AND EASTERN RIVERSIDE COUNTY THIS MORNING IS DANGEROUS CLOUD TO
GROUND LIGHTNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN LA PAZ COUNTY...EASTERN
RIVERSIDE COUNTY...AND JOSHUA TREE NATIONAL PARK THIS AFTERNOON AND
THIS EVENING WITH CLOUD TO GROUND LIGHTNING BEING THE MAIN HAZARD AS
WELL AS POSSIBLE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING
THE LATTER PART OF THE WEEK...INCREASING NEXT WEEKEND. THE MAIN
THREATS WITH THOSE STORMS ARE EXPECTED TO BE STRONG GUSTY POSSIBLY
DAMAGING WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING. DENSE BLOWING DUST IS ALSO POSSIBLE IN THE DESERT AREAS.

REMEMBER THAT IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING...
PULL OFF THE ROAD...PARK YOUR VEHICLE...TAKE YOUR FOOT OFF THE BRAKE
PEDAL...AND TURN YOUR LIGHTS ALL THE WAY OFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:33 PM MSTDust Storm WarningPSR68 min
Jul 16, 4:37 AM MSTHeat AdvisoryPSR15 hr
Jul 16, 2:23 PM MSTHeat AdvisoryPSR30 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.